Ohio, 2019Flash Flooding and Lakeshore Flood in Ohio, July 7 to 8, 2019
July 7 to 8, 2019 · NWS CLE · 6 events in 5 counties and zones
On the evening of July 7th a frontal boundary moved away from Lake Erie and inland across northeast Ohio. Dewpoints were in the lower to mid 70s with some deep midlevel moisture convergence during the afternoon hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of July 7th a frontal boundary moved away from Lake Erie and inland across northeast Ohio. Dewpoints were in the lower to mid 70s with some deep midlevel moisture convergence during the afternoon hours. This became the focus for showers and thunderstorms development producing 3 to 6 inches of rain. These thunderstorms were slow movers with torrential rainfall rates exceeding 2 inches an hour, resulting in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 6, 9:09 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 9:09 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1009 PM EDT Sat Jul 6 2019
.SYNOPSIS...
A cold front just to the north of Lake Erie will move south
of the region by early evening. High pressure will build in
from the north Sunday and will continue to dominate our weather
into the first half of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Bulk of the precipitation has shifted south of the area with
just a few stray showers or thunderstorms remaining through the
evening. Unfortunately it will take some time for dewpoints and
drying to occur with muggy conditions lingering into at least
the first half of Sunday before gradually starting to dry from
north to south. Will update the forecast to trend pops down for
the remainder of tonight, but will increase pops on Sunday as
some troughiness moving through at 700 mb will likely help to
kick off additional showers, especially across the southern half
of the area.
For interests along the Lake Erie shoreline, a Lakeshore Flood
Watch remains in effect for Sunday. The northeasterly wind
direction will likely focus the higher water levels more towards
Marblehead than towards Toledo. We will continue to monitor
lake levels and latest forecasts from NOS and a warning may be
issued as we see trends develop for Sunday. The remainder of the
Ohio lakeshore will see hazardous swimming conditions with the
higher onshore flow and a Beach Hazards Statement has been
issued.
Previous discussion...Warm moist tropical airmass
across the region this afternoon with convection widespread
across the area. While downbursts are possible with the stronger
storms, the main threat through the remainder of the afternoon
and early evening will be heavy rain and possible flooding with
training storms. To our north a weak cold front extended across
from southern lower MI to just north of Lake Erie. This front
will drop across the area late this afternoon and early evening
and will be a focus for additional thunderstorms. Will have
likely to categorical pops for much of the area through the
evening. Late evening and overnight thunderstorms should weaken
and drop south with the cold front. By midnight will have much
of the area slight chance or less. Sunday, models have weak low
pressure across southeastern OH along the front and high
pressure across the upper lakes. There will also be a weak
surface trough north- northwest from the low into the area and
this may be the focus for additional convection Sunday
afternoon. Brought chance pops a bit further north into the area
from the southeast Sunday afternoon. Also, will also keep the
lakeshore flood watch as is for the western basin. Given the
high to our north and low pressure in the lower Ohio Valley the
northeast flow will likely result in high water on the west end.
Sunday night will keep the forecast dry as the high builds in.
Highs Sunday will be mostly in the lower 80s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The short term period begins with a large area of surface high
pressure over the Great Lakes region, which is expected to linger
over the area through Tuesday. As a result, expect most sunny skies
with high temperatures in the upper 70s to low 80s and low
temperatures near 60 Monday night and mid 60s on Tuesday night. With
a low pressure gradient in place, winds should be rather light
except for near lakeshore communities when the lake breeze is
active. Since the high pressure originates from the arctic regions of
Canada, the air mass it is associated with will be quite a bit drier
that what we have experienced the past week, with dew points in the
50s on Monday and low 60s on Tuesday. Surface high pressure slowly
moves to the mid-Atlantic on Wednesday, allowing southerly warm
advection to set up on Wednesday, raising temperatures into the
upper 80s and dew points back into the upper 60s. This means there
will be a fair amount of instability to help with thunderstorm
development. However, there isn't a great forcing mechanism, so it
will likely only be isolated to scattered thunderstorms around.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
By Wednesday night, a strong upper level trough, at least for this
time of year, will be moving southeast through the upper Great Lakes
region. A surface low and associated cold front will move through
the local area late Wednesday night into Thursday morning. There is
some decent deep layer shear associated with this, so if there is
enough instability, there could be a good chance for a line of
thunderstorms with isolated severe weather with this. High pressure
expected to move back into the region on Thursday and Friday with
with a warm but drier air mass. Saturday is a little more uncertain
but no strong signal for any weather system, so sticking with
seasonal conditions.
&&
.AVIATION /00Z Sunday THROUGH Thursday/...
Widespread shower activity has ended but will continue to see
isolated showers or thunderstorms through the evening. As the
front continues to push south, expecting to see and expansion of
MVFR clouds after 06Z and may see some IFR develop, especially
closer to Central Ohio. Patchy fog may also develop given the
moisture rich conditions in the low levels. Most sites expected
to be MVFR visibilities while fog is most likely at MFD where
the heaviest rain fell this evening. Conditions will improve
through the morning on Sunday with scattered showers developing
during the afternoon, especially towards MFD and CAK. Winds will
be light overnight, trending towards northeasterly on Sunday.
OUTLOOK...Non-VFR possible later Wednesday/Wednesday night in
scattered showers and thunderstorms.
&&
.MARINE...
A cold front is expected to move south across the lake this evening,
shifting winds to a 10 to 15 knot northerly wind. Following the
front, high pressure will build in front the west, resulting in
winds shifting more towards the northeast and strengthening to 15 to
20 knots by Sunday morning and continuing through Sunday afternoon.
Waves will increase to 3 to 5 feet for all areas from near the
Islands extending east to the PA state line and a Small Craft
Advisory has been issued. We may need to expand to Pennsylvania
as well but confidence is a little lower that far east.
Northeasterly flow will continue into Monday and Tuesday, though
should be weaker than Sunday's conditions. Winds will become
variable by the middle of next week. A slightly stronger low
pressure system and front will move across the Great Lakes
Region Wednesday night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 8 AM EDT Sunday through Sunday
evening for OHZ010>012-089.
Lakeshore Flood Watch from 5 AM EDT Sunday through Sunday
evening for OHZ003-007>009.
PA...None.
MARINE...Small Craft Advisory from 8 AM to 10 PM EDT Sunday for
LEZ143>148.
&&
SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...KEC
MARINE...SaundersHazardous weather outlook, Jul 6, 9:55 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1055 PM EDT Sat Jul 6 2019
OHZ003-007>009-080300-
Lucas-Ottawa-Sandusky-Erie-
1055 PM EDT Sat Jul 6 2019
...LAKESHORE FLOOD WATCH IN EFFECT FROM 5 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ006-013-014-017>023-027>033-036>038-047-PAZ001>003-080300-
Wood-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Northern Erie-Southern Erie-
1055 PM EDT Sat Jul 6 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010>012-089-080300-
Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-
1055 PM EDT Sat Jul 6 2019
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-080300-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1055 PM EDT Sat Jul 6 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lakeshore Flood, Ottawa
- When
- July 7, 12:00 AM EST to July 8, 6:00 AM EST
- Where
- Ottawa forecast zone
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
Port Clinton flood was the most extensive inundating at least three quarters of a mile inland with numerous businesses and homes surrounded by water or inundated in the first level. Several local and state parks adjacent to the lake have sustained millions of dollars in flood damage and erosion.
Lakeshore Flood, Ashtabula Lakeshore
- When
- July 7, 12:00 AM EST to July 8, 6:00 AM EST
- Where
- Ashtabula Lakeshore forecast zone
- Property damage
- $100,000
- Reported by
- Department of Highways
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
In Conneaut Lake flooding occurred at Midway Beach and adjacent roads of Lakeview Ave and side roads leading to the beach.
Lakeshore Flood, Lake
- When
- July 7, 12:00 AM EST to July 8, 6:00 AM EST
- Where
- Lake forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.714, -81.245 (the zone’s center; the record gives no point)
Fairport Harbor flooded docks at the marina.
Lakeshore Flood, Cuyahoga
- When
- July 7, 12:00 AM EST to July 8, 6:00 AM EST
- Where
- Cuyahoga forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Water levels were so elevated that businesses on the Cleveland waterfront had to shut down and boat access was cut off to many marinas.
Flash Flood, Stark
- When
- July 7, 4:00 PM EST to 9:00 PM EST
- Where
- Stark County, 1.26 mi E of Justus to 2.14 mi WNW of Banker Hgts
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.703, -81.556
Massillon area recorded 3.5 inches of rain in a little more than 90 minutes. Massillon Fire Department personnel aided trapped motorists along First Street SW under the railroad trestle. Rushing water 1 to 2 feet deep reported on Tennyson Avenue NE by Thackary Avenue NW. Worst flooding was in the northern part of the city.
Flash Flood, Stark
- When
- July 7, 6:30 PM EST to 8:00 PM EST
- Where
- Stark County, 0.77 mi SSE of Louisville to 1.27 mi N of Louisville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.820, -81.244
Widespread flooding across Stark County. Flash flooding with rushing water over roads in Louisville, Hartville, Jackson Township, and North Canton. Numerous roads closed. SR 241 between Shuffel road and Strausser road is closed due 2 feet of water over the road. Price Park flooded in North Canton. A rain gage reported 2.17 inches in 30 minutes in Jackson Township.
- Lakeshore Flood
- Flooding along the shore of one of the Great Lakes or another large lake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Pennsylvania, July 7, 2019$112,000 · 27 events
- Flash Flooding and Flooding in Ohio, July 7, 2019$51,000 · 13 events
- Hail and Damaging Winds in Mississippi, July 7, 2019$45,000 · 1.25 in hail · 10 events
- Flash Flood and Damaging Winds in North Carolina, July 7, 2019$20,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Montana, July 7, 20191.75 in hail · 14 events
- Hail in Montana, July 7, 20191.25 in hail · 7 events
- Flooding in Ohio, July 7, 20194 events
- Hail and Damaging Winds in Oklahoma, July 7, 20191 in hail · 4 events
- Flash Flooding in Kentucky, July 7, 2019$11,000 · 2 events
- Flash Flooding and Damaging Wind in Virginia, July 7, 2019$1,000 · 50 kt wind · 3 events
- Damaging Winds in Louisiana, July 7 to 8, 201955 kt wind · 2 events
- Hail in Colorado, July 7, 20190.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847045, 847048, 847049, 847050, 846869, 846870.